Alert archive / California / Wind Advisories in 2023

Wind Advisory 45, NWS San Diego, CA

October 21, 2023Riverside County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Oct 21, 2023, 12:59 PM PDT for Riverside County, San Diego County, California. It took effect at Oct 22, 2023, 3:00 PM PDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2023, 12:59 PM PDT (19:59 UTC)
In effect from
Oct 22, 2023, 3:00 PM PDT
Expired
Oct 23, 2023, 11:00 AM PDT
In force
20 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2585 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WWUS76 KSGX 211959
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1259 PM PDT Sat Oct 21 2023

CAZ056-058-061-062-065-220400-
/O.NEW.KSGX.WI.Y.0045.231022T2200Z-231023T1800Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
1259 PM PDT Sat Oct 21 2023

...WIND ADVISORY IN EFFECT FROM 3 PM SUNDAY TO 11 AM PDT MONDAY...

* WHAT...West winds 25 to 35 mph with gusts 50 to 60 mph 
  expected.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 3 PM Sunday to 11 AM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down. Blowing dust/sand and reduced
  visibility expected in the deserts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Connolly
5 follow-up statements
391 
WWUS76 KSGX 220345
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
845 PM PDT Sat Oct 21 2023

CAZ056-058-061-062-065-221300-
/O.CON.KSGX.WI.Y.0045.231022T2200Z-231023T1800Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
845 PM PDT Sat Oct 21 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM SUNDAY TO 11 AM PDT
MONDAY...

* WHAT...West winds 25 to 35 mph with gusts of 55 to 65 mph 
  expected.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 3 PM Sunday to 11 AM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down. Blowing dust/sand and reduced
  visibility expected in the deserts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

EA
750 
WWUS76 KSGX 221125
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
425 AM PDT Sun Oct 22 2023

CAZ056-058-061-062-065-222100-
/O.CON.KSGX.WI.Y.0045.231022T2200Z-231023T1800Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
425 AM PDT Sun Oct 22 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
11 AM PDT MONDAY...

* WHAT...West winds 25 to 35 mph with gusts of 55 to 65 mph 
  expected.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 3 PM Sunday to 11 AM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down. Blowing dust/sand and reduced 
  visibility expected in the deserts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
436 
WWUS76 KSGX 222035
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
135 PM PDT Sun Oct 22 2023

CAZ056-058-061-062-065-230500-
/O.CON.KSGX.WI.Y.0045.231022T2200Z-231023T1800Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
135 PM PDT Sun Oct 22 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT MONDAY...

* WHAT...West winds 25 to 35 mph with gusts of 55 to 65 mph 
  expected.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 3 PM Sunday to 11 AM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down. Blowing dust/sand and reduced 
  visibility expected in the deserts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
888 
WWUS76 KSGX 230410
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
910 PM PDT Sun Oct 22 2023

CAZ056-058-061-062-065-231300-
/O.CON.KSGX.WI.Y.0045.000000T0000Z-231023T1800Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
910 PM PDT Sun Oct 22 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT MONDAY...

* WHAT...West winds 25 to 35 mph with gusts of 55 to 65 mph 
  expected.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...Through 11 AM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down. Blowing dust/sand and reduced
  visibility expected in the deserts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

EA
556 
WWUS76 KSGX 230932
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
232 AM PDT Mon Oct 23 2023

CAZ056-058-061-062-065-231800-
/O.CON.KSGX.WI.Y.0045.000000T0000Z-231023T1800Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
232 AM PDT Mon Oct 23 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING...

* WHAT...West winds 25 to 35 mph with gusts 45 to 60 mph.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...Until 11 AM PDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down. Blowing dust/sand and reduced 
  visibility expected in the deserts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Oct 21, 9:27 AM PDT, 3 hours 32 minutes earlier.

Area forecast discussion, Oct 21, 9:27 AM PDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
927 AM PDT Sat Oct 21 2023

.SYNOPSIS...
High pressure over the region has finally weakened and will
continue to push east this weekend. The cooling trend will
continue into inland areas today, with further cooling expected
Sunday and Monday. Low clouds and fog will spread farther inland
each day through the weekend. The cooling peaks on Monday when
high temperatures will be well below average, and some light
precipitation develops west of the mountains. Westerly winds will
increase as well, peaking late Sunday when they will be quite
gusty over the mountains and deserts. Dry and seasonable weather
is forecast for next week, though confidence remains low in the
pattern beyond Monday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

There were no low clouds to be seen on satellite on this Saturday
morning, with the closest low clouds well to our south near
Ensenada. It will be notably cooler today across inland areas this
afternoon as onshore flow spreads further inland. Temperatures
this afternoon in the Inland Empire will be in the upper 80s to
low 90s, mid 80s in the San Diego valleys, and around 100 degrees
in the lower deserts. Low clouds will be more widespread tonight,
spreading into portions of the valleys by daybreak.

A trough of low pressure over the PacNW will push south into
California through the weekend, eventually making its way to SoCal
on Monday. This will further increase onshore flow, deepen the
marine layer substantially, and bring much cooler temperatures by
Monday. Highs on Monday will be 5 to 10 degrees below average,
close to 15 degrees below average in parts of the valleys and
mountains. Most inland valleys will barely reach 70 degrees on
Monday, and the lower deserts will be in the low 80s.

In addition to the cooler temperatures, the marine layer will be
substantially deeper Sunday night into Monday, spreading all the
way to the coastal mountain slopes. Given the deep marine layer,
destabilization from the approaching low, and stronger upslope
flow, showers are expected from the mountains west to the coast
Sunday night through Monday. The majority of ensembles generate
some light precipitation over and west of the mountains on Monday,
so it's a fair bet that most locations will at least see some
sprinkles, perhaps even some measurable precipitation in a few
places. This system is rather moisture starved since it takes
more of an inside track into California, and with how quickly it
will push through our region, any rainfall amounts will be light.
Even the upslope flow isn't looking super favorable, so even on
the coastal mountain slopes, precipitation amounts will likely be
light as well.

West winds will become gusty over the mountains and deserts Sunday
afternoon into Monday. Peak gusts will likely be in excess of 50
mph in the windier locations, with generally 40-50 mph gusts
expected elsewhere across the mountains and deserts.

Beyond Monday, the pattern becomes more murky with the progression
of this low and when it will exit our region. Some model ensemble
solutions have the low hanging out over Baja for a few days,
wrapping around moisture from Hurricane Norma, some show Santa Ana
winds developing, and some show more seasonable and uneventful
weather. Given the large amount of uncertainty beyond Monday,
confidence is rather low in the current dry and seasonal forecast
for much of next week.

&&

.AVIATION...
211600Z...Coast/Valleys...Clear skies with unrestricted vis will
prevail through early this evening. Areas of low clouds will develop
near the coast 03Z-07Z Sun and spread into the valleys, including
far west and south parts of the Inland Empire by 12Z Sun. BKN/OVC
bases will be 1000-1500 ft MSL with tops to 1600 ft MSL, with local
vis below 3 miles in BR/FG in the valleys 08Z-16Z Sun. There is a
near 100 percent chance of a cig at SAN/CRQ/SNA and a 50 percent
chance at ONT by Sun morning. Most areas will clear 16Z-18Z Sun.

Mountains/Deserts...Mostly clear skies with unrestricted VIS will
continue through Sun morning.

&&

.MARINE...
West to northwest winds with gusts 20-25 knots in the outer waters
will occur at times through Monday with strongest winds during the
afternoons and evenings. A Small Craft Advisory is in effect from
11 am today to 5 am Sunday, but this will need to be extended
through Monday.

&&

.BEACHES...
A west-northwest swell of 4-6 ft with a period of 14-16 seconds will
continue to generate elevated surf and strong rip currents at San
Diego County beaches through this evening. Surf will be highest on
exposed west-facing beaches of San Diego County where sets of up to
7 ft are expected to produce the greatest threats. The Beach Hazards
Statement continues through this evening, with lower swell and surf
Sunday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement through this evening for San Diego
     County Coastal Areas.

PZ...Small Craft Advisory until 5 AM PDT Sunday for Waters from San
     Mateo Point to the Mexican Border Extending 30 to 60 nm out
     including San Clemente Island.

&&

PUBLIC...Connolly
AVIATION/MARINE/BEACHES...Maxwell

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 1:29 AM PDTSmall Craft AdvisorySGX65 hr

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.